Alert archive / North Dakota / Wind Chill Advisories in 2014

Wind Chill Advisory 7, NWS Bismarck, ND

February 1, 20149 counties in North Dakota

NWS Bismarck, ND issued this wind chill advisory at Feb 1, 2014, 3:10 PM CST for 9 counties in North Dakota. It took effect at Feb 2, 2014, 12:00 AM CST. It was in force for 34 min.

The area

The counties it named.

The facts

Issued
Feb 1, 2014, 3:10 PM CST (21:10 UTC)
In effect from
Feb 2, 2014, 12:00 AM CST
Expired
Feb 2, 2014, 12:34 AM CST
In force
34 min
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, LaMoure County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 130 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WWUS43 KBIS 012110
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CST SAT FEB 1 2014

...WIND CHILL ADVISORY FROM THE TURTLE MOUNTAINS THROUGH THE JAMES
RIVER VALLEY OVERNIGHT INTO SUNDAY MORNING...

.EXPECT WIND CHILL VALUES TO 30 BELOW ZERO...BEGINNING AROUND
MIDNIGHT CST...AND CONTINUING THROUGH LATE SUNDAY MORNING. THE
WIND CHILL ADVISORY INCLUDES AREAS FROM BOTTINEAU AND
RUGBY...THROUGH HARVEY...JAMESTOWN AND ELLENDALE.

DRESS PROPERLY FOR THE COLD AND WIND. FROSTBITE TO EXPOSED SKIN
OCCURS IN LESS THAN 30 MINUTES WITH WIND CHILLS THIS COLD.

NDZ004-005-012-013-023-025-037-048-051-020515-
/O.NEW.KBIS.WC.Y.0007.140202T0600Z-140202T1700Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...OAKES
310 PM CST SAT FEB 1 2014

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM CST
SUNDAY. 

* WIND CHILL VALUES...TO 30 BELOW ZERO.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN LESS THAN 30 MINUTES WITH
  WIND CHILLS THIS COLD. HYPOTHERMIA AND DEATH CAN OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THE COMBINATION OF WIND AND VERY COLD
AIR WILL CREATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE
AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST
VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES.

&&

$$

RP KINNEY
2 follow-up statements
565 
WWUS43 KBIS 020357
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CST SAT FEB 1 2014

...WIND CHILL ADVISORY FROM THE TURTLE MOUNTAINS THROUGH THE
JAMES RIVER VALLEY OVERNIGHT INTO SUNDAY MORNING...

.EXPECT WIND CHILL VALUES TO 25 BELOW ZERO...BEGINNING AROUND
MIDNIGHT CST...AND CONTINUING THROUGH LATE SUNDAY MORNING. THE
WIND CHILL ADVISORY INCLUDES AREAS FROM BOTTINEAU AND RUGBY...
THROUGH HARVEY...JAMESTOWN AND ELLENDALE.

DRESS PROPERLY FOR THE COLD AND WIND. FROSTBITE TO EXPOSED SKIN
OCCURS IN LESS THAN 30 MINUTES WITH WIND CHILLS THIS COLD.

NDZ004-005-012-013-023-025-037-048-051-021200-
/O.CON.KBIS.WC.Y.0007.140202T0600Z-140202T1700Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...OAKES
957 PM CST SAT FEB 1 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST SUNDAY...

* WIND CHILL VALUES...TO 25 BELOW ZERO.

* IMPACTS...EXPOSED SKIN CAN FREEZE IN LESS THAN 30 MINUTES WITH 
  WIND CHILLS THIS COLD. HYPOTHERMIA AND DEATH CAN OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THE COMBINATION OF WIND AND VERY COLD
AIR WILL CREATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE
AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.

&&

$$

TM
832 
WWUS43 KBIS 020634
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1234 AM CST SUN FEB 2 2014

...WIND CHILL ADVISORY CANCELLED...

.CLOUD COVER WILL KEEP TEMPERATURES NEAR STEADY THE REMAINDER OF
THE NIGHT ACROSS THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER
VALLEY. WIND CHILLS OF ONLY 10 TO 15 BELOW ARE EXPECTED...AND THE
WIND CHILL ADVISORY IS CANCELLED.

NDZ004-005-012-013-023-025-037-048-051-020745-
/O.CAN.KBIS.WC.Y.0007.000000T0000Z-140202T1700Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...OAKES
1234 AM CST SUN FEB 2 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
CHILL ADVISORY. 

CLOUD COVER WILL KEEP TEMPERATURES NEAR STEADY THE REMAINDER OF
THE NIGHT ACROSS THE TURTLE MOUNTAINS THROUGH THE JAMES RIVER
VALLEY. WIND CHILLS OF ONLY 10 TO 15 BELOW ARE EXPECTED...AND THE
WIND CHILL ADVISORY IS CANCELLED.

$$

AYD

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 2:42 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 1, 2:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
242 PM CST SAT FEB 1 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 212 PM CST SAT FEB 1 2014

THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD IS
TEMPERATURES/WIND CHILL VALUES TONIGHT.

IN THE NEAR TERM...AN UPPER LEVEL TROUGH WILL CONTINUE TO ROTATE
SOUTH THROUGH THE REGION...WITH FLURRIES LIKELY ENDING BY LATE
AFTERNOON. CLOUDS WILL GRADUALLY CLEAR FROM WEST TO EAST OVERNIGHT
AS WINDS BECOME SOUTHWEST AHEAD OF THE NEXT SURFACE TROUGH. THERE
SHOULD BE ENOUGH GRADIENT TO KEEP WINDS AT OR ABOVE 5 MPH. THE
TURTLE MOUNTAINS AREA...SOUTH THROUGH THE JAMES RIVER
VALLEY...WILL BE THE COLDEST WITH WIND CHILLS TO 30 BELOW
OVERNIGHT INTO SUNDAY MORNING. WIND CHILLS WILL BE SLIGHTLY WARMER
TO THE WEST. WILL ISSUE A WIND CHILL ADVISORY ALONG EASTERN FRINGE
OF FORECAST AREA...FROM 06Z TO 17Z SUNDAY. EXPECT SLIGHTLY MILDER
TEMPERATURES SUNDAY AFTERNOON...WITH HIGHS GENERALLY FROM 10 TO 20 ABOVE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 212 PM CST SAT FEB 1 2014

MAIN HIGHLIGHT FOR THE LONG TERM PERIOD CONTINUES TO BE WIND
CHILL TEMPERATURES REACHING ADVISORY CRITERIA JUST ABOUT EVERY
NIGHT AND INTO THE LATE MORNING HOURS. AREAL COVERAGE WILL BE MOST
WIDESPREAD WEDNESDAY THROUGH THURSDAY COVERING ALL OF WESTERN AND
CENTRAL NORTH DAKOTA...WITH EVEN THE POTENTIAL FOR A WIND CHILL
WARNING IN THE TURTLE MOUNTAINS AS WIND CHILL TEMPERATURES OF
BETWEEN 40 AND 45 BELOW ZERO ARE FORECAST. OTHERWISE EXPECT THE
MAIN IMPACT OF ANY WIND CHILL ADVISORY TO COVER THE NORTH AND
CENTRAL NORTH DAKOTA. SOME POTENTIAL FOR LIGHT SNOW IN THE FAR
SOUTHWEST AND FAR SOUTH CENTRAL MONDAY AFTERNOON THROUGH
TUESDAY...AND AGAIN LATE IN THE EXTENDED WITH A GREATER AREAL
EXTENT POSSIBLE. SEE BELOW.

THE OVERALL PATTERN REMAINS CONSISTENT WITH PREVIOUS FORECASTS AS A
PERSISTENT NORTHWEST TO NORTHERLY FLOW WILL ALLOW SUCCESSIVE SURGES
OF COLD AIR INTRUSIONS/SHORTWAVES ACROSS WESTERN AND CENTRAL NORTH
DAKOTA. THE COLDEST INTRUSION STILL APPEARS ON TRACK FOR TUESDAY
THROUGH THURSDAY MORNING AS H85 TEMPS RANGE FROM -26C IN THE WEST TO
-22C IN THE CENTRAL. IN TERMS OF SNOW...MODELS CONTINUE TO SUPPORT
THE IDEA OF A SLIGHT CHANCE IN THE FAR SOUTHWEST MONDAY
AFTERNOON...AND THEN SPREADING INTO THE FAR SOUTH CENTRAL MONDAY
NIGHT INTO TUESDAY. NOT EXPECTING MUCH...BUT THIS AREA IS NEAR THE
NORTHERN EXTENT OF THE BAROCLINIC ZONE WHICH WILL RESIDE IN SOUTHERN
MONTANA AND WESTERN SOUTH DAKOTA THUS A SLIGHT CHANCE WILL SUFFICE
FOR NOW. ELSEWHERE...EXPECT DRY AND COLD CONDITIONS THROUGH THURSDAY.

THURSDAY NIGHT INTO SATURDAY...BOTH THE GFS AND ECMWF SHOW THE
NORTHERN STREAM TROUGH PINCHING OFF OVER IDAHO LATE TUESDAY INTO
WEDNESDAY AS AN UPPER LOW ENSUES. THE OPERATIONAL GFS SHIFTS THIS
LOW EAST WHILE ITS ENSEMBLE MEMBERS ARE SPLIT...SHOWING SOME SUPPORT
FOR THE OPERATIONAL GFS/THE NORTHERN TRACK...AND SOME ENSEMBLE
MEMBERS SHOWING SUPPORT FOR WHAT THE ECMWF IS ADVERTISING WHICH IS A
SOUTHEAST TRAJECTORY.

BOTTOM LINE IS THE OPERATIONAL GFS SCENARIO RESULTS IN LIGHT SNOW
LATE THURSDAY NIGHT INTO SATURDAY ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA...BEFORE ENDING FROM WEST TO EAST WITH THE PASSAGE OF
THE UPPER TROUGH. THE ECMWF SHOWS THE LIGHT SNOW WORKING UP TOWARDS
THE SOUTHERN BORDER BUT JUST GRAZING THE SOUTHERN JAMES RIVER VALLEY
FRIDAY. THE ALLBLEND HAS A SLIGHT CHC IN OUR SOUTHEAST ZONES FRIDAY
AND WILL LET THIS RIDE FOR NOW GIVEN THE UNCERTAINTY THIS FAR OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 212 PM CST SAT FEB 1 2014

MVFR/LOW VFR CEILINGS WILL PERSIST THROUGH EARLY EVENING FOLLOWED
BY GRADUAL CLEARING FROM WEST TO EAST THROUGH THE OVERNIGHT HOURS.
WESTERLY WINDS WILL BACK TO THE SOUTHWEST TONIGHT AHEAD OF A WEAK
SURFACE TROUGH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM CST SUNDAY
FOR NDZ004-005-012-013-023-025-037-048-051.

&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM...KS
Hazardous weather outlook, Feb 1, 12:27 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1227 PM CST SAT FEB 1 2014

NDZ001>005-010>013-019>023-025-035>037-046>048-050-051-021200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1227 PM CST SAT FEB 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT WIND CHILLS OF 25 TO 35 BELOW ZERO TONIGHT INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS ARE POSSIBLE MONDAY THROUGH FRIDAY...MAINLY
OVERNIGHT AND EARLY MORNING. THE COLDEST DAYS WILL BE TUESDAY AND
WEDNESDAY WITH WIND CHILLS AS COLD AS 45 BELOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ009-017-018-031>034-040>045-021200-
WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
1227 PM CST SAT FEB 1 2014 /1127 AM MST SAT FEB 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS WIND CHILLS ARE POSSIBLE TUESDAY THROUGH THURSDAY DURING
THE OVERNIGHT AND MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RP KINNEY/WAA

Nearby

Wind Chill Advisories in North Dakota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.